night sweats and medicines

Night Sweats and Medicines | 2020 Update

Could your medicine be making you sweat?

More than 120 million people suffer from night sweats and hot flashes around the globe – that’s 3% of people worldwide. Do you wake up to greasy bed head? Dehydration? Chapped lips? Do your pajamas go straight to the laundry and your sheets aren’t far behind? As you consider the potential reasons for increased sweat production at night – look to your medicine cabinet. Night sweats and medicines are often far more common than most people think.

Several times a year, we write on common medicines that often are known to elicit night sweats. With the rise of pharmaceuticals, that list grows each year. Our team of experts is constantly doing research on the most recent medicines and their list of side effects; many of which include night sweats, vomiting, diarrhea, headaches and nausea. Make sure to check into the Resources and Sleep Tips page regularly for updates. To learn more, check out this Mayo Clinic article on night sweats and medicines.

Night Sweats and Medicines

Check out the list below to see if your medications could be making you sweat:

Injectafer – Victoza – Trintellix – Stelara – Keytruda – Pristiq – Farxiga  Latuda – iBrance – Cosentyx

Night sweats are a side effect of many medications, from those used to treat plaque psoriasis and lung cancer, to medications used to manage hypothyroidism and the treatment of breast cancer, as well as iron deficiency and insulin issues.

Which medicine(s) are you taking?

Victoza is an injectable medicine for adults living with type 2 diabetes. This medicine aims to reduce the risk of cardiovascular events like heart attacks and stroke while lowering blood sugar and reducing A1c levels. This injectable, along with symptoms of low blood sugar, can include sweating, hot flashes, night sweats and flushing.

Injectafer provides iron intravenously to those who are unable to take the medicine orally or do not respond well to iron pills. A percentage of those taking Injectafer reported experiencing hot flashes and increased sweating. Medicines used in the treatments of melanoma, breast and lung cancer, and diabetes, have also reported similar side effects.

Antidepressants may be to blame

Nearly all antidepressantshormone regulators, and blood sugar stabilizers have night sweats and hot flashes as a side effect. These include tricyclic antidepressants, as well as selective serotonin reuptake inhibitors (SSRIs). Pristiq, also known as desvenlafaxine, can induce night sweats, too. Night sweats and medicines are on the rise.

Data from the National Center for Health Statistics shows that an excess of 1 in 10 adults in the U.S. are taking some form of antidepressant. Of those adults, twenty-two percent of them have reported sweating as a side effect. It is not a symptom that the medication is not working; on the contrary, however.

Antidepressants directly affect your serotonin receptors, and those are found in your brain’s hormone regulation center, called the hypothalamus. This region controls digestion, temperature regulation, and sweat output, just to name a few. So it is very common for people taking antidepressants to have increased sweat production or increases/decreases in hunger and satiety. Night sweats and medicines aren’t always a bad thing.

Typical antihistamine ingredients like cortisone, prednisone, and prednisolone can be the cause of night sweats, as well as aspirin and other pain medications. Antihistamines may elevate your blood pressure or increase your heart rate for a short period after consumption; this is a very common side effect, but it can be the culprit of your increased sweat production. Your heart rate increases and your body reacts with the medicines and night sweats.

If you or someone you know has been suffering the discomforts of night sweats, share this information with them and see if medication could be to blame. Be sure to ask your physician (or a medical professional) if you are concerned that the dosage or side effects of the medicine(s) that you are taking are contributing to your night sweats.

As always, sleep well, sleep wicked.

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published.